Nutrition and Health – Spring 2020 – March 19th Blog During Spring Break

On March 13 we finished Chapter 7 by going over Oxidative Phosphorylation.  During the lecture I mentioned that the drug dinitrophenol uncoupled Oxidative Phosphorylation because it caused proton (hydrogen) leak through the membrane.  I also mentioned that people have tried to use it as a weight reduction drug. However, if you take too much, it may kill you because you can’t make enough ATP.  Below is a recent paper that describes the death of a 17-year old body builder.

Screen Shot 2020-03-19 at 9.38.35 PM

Screen Shot 2020-03-19 at 9.42.41 PM

https://pubmed.ncbi.nlm.nih.gov/32125503

I put a pdf of this article in the Resource Folder – Please read it to learn about this unfortunate story!

I also wish to tell you that a student in class came up to me after class and told me about an experience she had when taking a weight loss drug.  One day she took 2 pills instead of the one she normally took.  She felt that she developed symptoms very similar to those described in the lecture –  she became very hot, dizzy, and she felt heart palpitations. She couldn’t remember the name of the drug but she felt it was a generic weight loss drug.  I suspect that it had dinitrophenol in it as the active agent.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: